Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
132 Doctors are Online

Hashimoto,under active thyroid,synthroid,headache,allergy,deviated septum,weigh gain

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 11718 Questions
My daughter is 21 years old. She was diagnosed with Hashimoto's underactive throid disorder when she was 17-18 years old. She has been on synthroid for 3.5 years, at first 50 mg and now 75mg. She has been experiencing daily headaches for 6 months and 2-4 headaches weekly since she was the same age. I believe these problems are related. She was put on birth control to help regulate her hormonal swings. She also experiences allergy symptoms quite often and the stuffiness and pressure in her head add to the headache problem. She is in agony and I do not know what to do. An ENT doctor wants to operate for her deviated symptom and feels this will relieve the headaches. He gave her a nose spray to use but it does not help much and now she isn't using it. The neurologist wants her to go on preventative meds but they are in the psychiatric drug family and she does not want to use them as they suppress other nervous system functions. Also, they have other side-effects including weight gain and she does not want that as she already weighs more than she would like. She works out many times a week and still does not lose weight. She is in good shape overall but her waistline area holds on to weight even when she is a half marathon runner and doing situps ect on a daily basis. She is trying a glucose, dairy and grain free diet for the last 4 weeks and no change. I truly believe that these headaches are related to the Hashimoto's, the synthroid and the birth control pill, but no doctor agrees. I did take her to an endocrinologist and he did not think they were related. Please help us! My daughter is such a beautiful person and going to college to be a teacher, even in the midst of all her pain!Thank you so much!
Posted Mon, 7 May 2012 in Thyroid Problem and Hormonal Problems
Answered by Dr. Rakhi Tayal 20 minutes later

Thanks for writing to us.

Thyroid replacement therapy is not likely to cause a headache.

There are multiple reasons of having a headache and all of them need to be excluded one by one by a neurologist.

I think you have already consulted so many doctors for her headache and no specific cause has come out of all the investigations.

Birth control pills do cause headache as a side effect. You can think of stopping her birth control pills for 2-3 cycles after consulting with her gynaecologist and see if her headache is relieved.

Investigations like CT scan, MRI of head and neck will also help in determining any pathology responsible for such headaches.

Stress and anxiety are common causes of tension headaches.

Ask her to practice relaxation exercises like yoga and XXXXXXX breathing exercises.

I hope my answer and recommendations are adequate and helpful.

Waiting for your further follow up queries if any.

Wishing you good health.


Above answer was peer-reviewed by
Follow-up: Hashimoto,under active thyroid,synthroid,headache,allergy,deviated septum,weigh gain 2 hours later
Dear Dr. Tayla and all,
Thank you for your response. We will follow up with her ob/gyn on the information you gave regarding the birth control pill. I will also encourage her about the yoga and XXXXXXX breathing. We did have the brain images taken.
I did read that many women develop autoimmune diseases when they are middle aged and that the estrogen in the birth control pill interferes with the thyroid hormone being accepted into the tissue. It was stated that the blood will still show levels of appropriate thyroid hormone present in the blood test, but that the absorption and effectiveness are not there. I read that Hashimoto's can cause headaches, also, so if the thyroid medication isn't working, the headaches could persist. I also read that a side effect of thyroid medication can be a headache. Can the kind of pill she's on contribute to this situation? What about weight gain on the birth control pill she's taking? More thoughts?
Answered by Dr. Rakhi Tayal 1 hour later

Thanks for writing again.

Headache is a comparatively rare side effect of thyroid hormone and is usually associated with other symptoms like insomnia and other neurological manifestations.

In your daughter's case, it seems that anxiety is more likely to be the cause. All the thyroid replacement drugs have similar chances of producing a headache irrespective of the brand.

Weight gain has been seen as a side effect of birth control pills. She can avoid taking the pills for 2-3 months to see the difference after consulting with her Gynecologist.

Hope my answer is helpful.

Wishing your daughter a speedy recovery.

Above answer was peer-reviewed by
Follow-up: Hashimoto,under active thyroid,synthroid,headache,allergy,deviated septum,weigh gain 14 hours later
Thank you for your insightful response, Dr. Tayal. We will seriously consider your suggestions. After further discussion with my daughter, we have come to remember that the onset of the headaches and the thyroid diagnosis came at the same time. She also has hurting in her jaw and this is stress. I read that a magnesium deficiency can cause migraines and anxiety. Do you know about this? I know this is my last question, so thank you now for all your kind responses and wishes for my daughter's recovery. May you be blessed.
Answered by Dr. Rakhi Tayal 24 minutes later
Hello again,

Yes, Magnesium deficiency may be one of the many causes of having a migraine and headache.

Adding magnesium supplements to the diet can also be tried and see if any improvement is there.

Foods XXXXXXX in Magnesium include fish, spinach, milk, banana, yoghurt, barley,beans and nuts.

Happy to help you always.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor